Alert archive / North Carolina / High Surf Advisories in 2018

High Surf Advisory 9, NWS Newport/Morehead City, NC

September 11, 2018

NWS Newport/Morehead City, NC issued this high surf advisory at Sep 11, 2018, 8:45 PM EDT. It took effect at Sep 12, 2018, 12:00 PM EDT. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Sep 11, 2018, 8:45 PM EDT (00:45 UTC)
In effect from
Sep 12, 2018, 12:00 PM EDT
Expired
Sep 13, 2018, 10:41 AM EDT
In force
23 hr
Issued by
NWS Newport/Morehead City, NC

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this high surf advisory went out at Sep 11, 7:02 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 11, 7:02 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
702 PM EDT Tue Sep 11 2018

.SYNOPSIS...
High pressure will ridge into the region through Wednesday.
Major Hurricane Florence is expected to make landfall somewhere
in the Carolinas late Thursday into early Friday. Significant
impacts are likely to be felt across North Carolina. Please
continue to follow the latest forecasts from the National
Hurricane Center.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 7 pm Tue...Have tweaked PoPs to carry mention of isolated
showers over the eastern third of the forecast area. Lows mainly
in the mid 70s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
As of 330 PM Tue...Expect typical diurnal driven showers and
thunderstorm tomorrow, but coverage is expected to be less than
today as subsidence moves into the area ahead of Hurricane
Florence. High temps will be similar to the last several days,
expect highs to range 85-90 degrees.

Winds will gradually increase Wednesday night as the pressure
gradient starts to tighten due to Hurricane Florence. The outer
bands of Florence will start to filter into the area.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 425 AM Tue...All eyes will be on Major Hurricane Florence
this week, as she remains a Category 4 storm and is expected to
remain a major hurricane through landfall along the North or
South Carolina coasts. Significant impacts are expected from
Florence including storm surge, extreme winds, possible
tornadoes, and exceptional amounts of rain which will likely
cause flash flooding, and eventually serious river flooding.

Thursday and Friday...Outer rain bands from Florence are
expected to reach the area by early Thursday morning, with the
main rain shield expected to move over Eastern NC later in the
afternoon lasting through Friday with very heavy rains.
Temperatures will be below average with highs in the to mid
80s, and low temps very mild.

For more details on the potentially serious impacts to Eastern
NC, please take a look at our latest storm briefing by copy and
pasting this url:

https:/www.weather.gov/media/mhx/LatestBriefing.pdf

Saturday through Mon...After landfall, Florence is expected to
stall for a period of time and then slowly drift away from the
region this weekend. There remains much uncertainty to where
Florence will move, and where any associated heavy rains will
fall. Have cont likely to categorical pops thru Sat then cont
broad high chance PoPs for the area Sunday into Tue. High temps
look to be near normal again with lots of clouds around with
highs in the 80s, and lows will be mostly in the 70s.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Short Term /through Wed/...
As of 7 pm Tue...High confidence in VFR conditions to continue
through late tonight. Only isolated showers possible overnight.
Scattered convection possible in the afternoon Wednesday. Light
and variable winds overnight, then light southerly Wed.

Long Term /Wednesday night through Sunday/...
As of 425 AM Tue...Thursday into Friday, there will likely be a
prolonged period of sub-VFR conditions with the arrival of
Hurricane Florence. With strong winds expected, there will be
considerable hazards to flying, as well as very heavy and
prolonged rainfall. Scattered to numerous showers and widely
scattered thunderstorms will continue over the region through
the weekend producing sub VFR conditions at times.

&&

.MARINE...
Short Term /Through Wednesday/...
As of 7 pm Tue...Zones in good shape. No changes made. Latest
buoy obs are showing SE 5-15 knots and seas 4-6 ft. Light SE
winds expected through tonight, then gradually increasing 10-20
knots Wednesday. Seas will be in the 4-6 ft range northern
waters and 2-4 ft south of Hatteras through tonight, then seas
will gradually build 6-10 ft as swells from Florence begin to
increase.

Long Term /Wed night through Sunday/...
As of 425 AM Tue...Approaching Hurricane Florence will cause
winds to increase across the coastal waters Wed night, becoming
E Tropical Storm force 20-40 kts Wednesday night. Hurricane
Force winds are expected over the southern waters by Thursday
afternoon. Some extreme winds are possible over the western
portions of the southern waters if Florence's eyewall passes
nearby as currently forecasted. Winds will slowly begin to
subside Friday, but Tropical Storm force winds will extend into
Sat as Florence stalls inland.

Seas will initially be 3-6 ft Tuesday into Wednesday morning.
Seas will then rapidly rise to 6-12 ft by Wednesday afternoon,
and then 10-20 ft by Thursday morning. As Florence nears
landfall Thursday night seas will peak at 20-30 ft across the
coastal waters, and very slowly subside but remain elevated 10
ft or higher Friday through Sunday.

&&

.TIDES/COASTAL FLOODING...
As of 400 PM Tue...An enhanced threat of strong rip currents
will continue through the week, with rough dangerous surf
developing as well, due to increasing swells from Hurricane
Florence.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Hurricane Warning for NCZ029-044>047-079>081-090>095-098-103-
     104.
     Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
     098-103-104.
MARINE...Hurricane Warning for AMZ130-131-135>137-150-152-154-156-158.
&&

SYNOPSIS...RF/BM
NEAR TERM...HSA/BM
SHORT TERM...BM
LONG TERM...RF/JME
AVIATION...HSA/BM/JME
MARINE...HSA/BM/JME
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Sep 11, 11:24 AM EDT, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1124 AM EDT Tue Sep 11 2018

NCZ029-044>047-080-081-092>094-121530-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-
Jones-Craven-Pamlico-
1124 AM EDT Tue Sep 11 2018

...HURRICANE WATCH IN EFFECT...
...STORM SURGE WATCH IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Surge Watch.
   Hurricane Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Surge Watch.
   Hurricane Watch.

Hurricane Florence is forecast to remain a dangerous major hurricane
and make landfall in the Carolinas late Thursday into early Friday.
There is still some uncertainty regarding the track forecast, but
confidence continues to increase in Eastern North Carolina seeing
significant to potentially life threatening impacts.

Please continue to monitor the latest forecasts on Hurricane
Florence. Now is time to prepare an emergency kit and review your
hurricane plan. For more information please view our briefing
available on our webpage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ079-090-091-121530-
Greene-Duplin-Lenoir-
1124 AM EDT Tue Sep 11 2018

...HURRICANE WATCH IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Watch.

Hurricane Florence is forecast to remain a dangerous major hurricane
and make landfall in the Carolinas late Thursday into early Friday.
There is still some uncertainty regarding the track forecast, but
confidence continues to increase in Eastern North Carolina seeing
significant to potentially life threatening impacts.

Please continue to monitor the latest forecasts on Hurricane
Florence. Now is time to prepare an emergency kit and review your
hurricane plan. For more information please view our briefing
available on our webpage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-121530-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
1124 AM EDT Tue Sep 11 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HURRICANE WATCH IN EFFECT...
...STORM SURGE WATCH IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Storm Surge Watch.
   Hurricane Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Surge Watch.
   Hurricane Watch.

Hurricane Florence is forecast to remain a dangerous major hurricane
and make landfall in the Carolinas late Thursday into early Friday.
There is still some uncertainty regarding the track forecast, but
confidence continues to increase in Eastern North Carolina seeing
significant to potentially life threatening impacts.

Please continue to monitor the latest forecasts on Hurricane
Florence. Now is time to prepare an emergency kit and review your
hurricane plan. For more information please view our briefing
available on our webpage.

An enhanced rip current threat will continue through the week, with
rough surf developing, due to increasing swells from Hurricane
Florence. Minor ocean overwash will be possible at times of high
tide along the Outer Banks through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 8:45 PM EDTBeach Hazards StatementMHX71 hr
Sep 12, 5:09 AM EDTFlash Flood WatchMHXBeaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more5 days

Nearby

High Surf Advisories in North Carolina, 2018Every high surf advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.